Some Medications Can Lead to Hearing Loss

Medications that cause hearing loss and other side effects.

Medications that harm your hearing are remarkably common. From common pain medicine to tinnitus medicine, find out which of them has an effect on your hearing.

Your Ears Can be Affected by Medicines

The US accounts for about half of the $500 billion dollar pharmaceutical industry. Do use over-the-counter medications regularly? Or perhaps your doctor has prescribed you with some kind of medication. All medications carry risk, and even though risks and side effects might be mentioned in the paperwork, no one ever thinks they’ll be impacted. That’s why emphasizing that some medications may increase your chance of hearing loss is so significant. Some medications can, on a positive note, help your hearing, including tinnitus medication. But how can you know which drugs are safe and which are the medications will be harmful? But if you get prescribed with a drug that is known to result in hearing loss, what can you do? Here’s the long and short on medications.

1. Over-the-Counter Painkillers That Harm Your Hearing

The fact that such an everyday thing could cause loss of hearing. How often hearing loss happened in individuals who were taking many different kinds of painkillers was studied by researchers. There are several studies of both women and men that highlight this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something shocking. Over-the-counter painkillers, if used daily, will injure hearing. 2 or more times a week is described as regular use. You usually see this frequency in people with chronic pain. Using too much aspirin at once could result in temporary loss of hearing, which could become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under 50 hearing loss danger almost doubled if they were using this drug to manage chronic pain. Just for the record, prescription painkillers are just as bad. Loss of hearing may be caused by the following:

  • Methadone
  • Fentinol
  • Oxycodone

It’s unclear exactly what triggers this loss of hearing. These drugs might reduce blood flow to your sensitive inner ear, which as time passes would destroy nerves that pick up sound. That’s the reason why hearing loss may be the result of long term use of these medications.

2. Some Antibiotics Are Ototoxic

Most antibiotics are most likely reasonably safe when used as directed and you’re not allergic. But the kind of antibiotic called Aminoglycoside may raise hearing loss. Studies are in the early stages so we haven’t seen reliable data on human studies yet. But there absolutely seem to be certain people who have noticed loss of hearing after using these medications. It’s convincing enough to see the outcomes of the animal tests. There might be something to be worried about as indicated by the medical community. Mice that took these antibiotics, over a period of time, ultimately lost their hearing for good, every single time. The following conditions are commonly treated with Aminoglycoside antibiotics:

  • Bacterial meningitis
  • Tuberculosis (TB)
  • Cystic fibrosis
  • Some other respiratory diseases

In contrast to most antibiotics, they’re usually used over a prolonged period of time to manage chronic infections. Until recently, Neomycin was actually a very widespread antibiotic used to manage children’s ear infections and pneumonia. Alternatives are now being prescribed by doctors because of worries about side effects. Why many antibiotics contribute to hearing loss still requires more research. It seems that long term damage could be caused when these drugs create swelling of the inner ear.

3. How Your Hearing is Affected by Quinine

You know what quinine is if you’ve ever had a gin and tonic. Quinine is used to manage malaria and has also been employed to help people who suffer from restless leg syndrome while also being the principal ingredient in tonic that gives the drink its bitter taste. While research that investigates the correlation between quinine use and hearing loss aren’t that widespread. There have been numerous cases observed where malaria patients treated with quinine have been inflicted by reversible loss of hearing.

4. Your Hearing May be Damaged by Chemo Drugs

When you have to deal with chemo, you know there will be side-effects. Trying to destroy cancer cells, doctors are loading the body with toxins. Cancer cells and healthy cells are often indistinguishable by these toxins. Some of the drugs that are under scrutiny at are:

  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin

Unfortunately, chemo-induced hearing loss is a required trade off when battling cancer. While you’re dealing with chemo, a hearing care expert could help you monitor your hearing. Or you may want to look into whether there are any suggestions we can make that may help in your individual circumstance.

5. Loop Diuretics and Hearing Loss

You may be taking diuretics to help manage fluid balance in your body. As with any attempt to manage something using medication, you can go too far in one direction, dehydrating the body. This can lead to inflammation when salt vs water ratios become unbalanced. This can cause hearing loss, which is usually temporary. But if the imbalance is allowed to go on or keeps happening, loss of hearing could be permanent. Using loop diuretics with ototoxic drugs (the drugs listed in this article) could make the long-term damage much worse. If you’re taking the most well-known loop diuretic, Lasix, your doctor can advise you regarding which medications can have side effects if combined with it.

If You Are Using Drugs That Cause Hearing Loss What Can You do?

You need to talk to your doctor before you discontinue using any drugs they have prescribed. Note all of the medications you take and then consult your doctor. If your doctor has put you on one or more of these drugs that cause hearing loss, ask if there may be alternate options that may reduce risk. You can also reduce your dependence on medications with some lifestyle changes. You can have a healthier life, in certain cases, with small changes to your diet and some exercise. These changes might also be able to minimize pain and water retention while strengthening your immune system. If you are currently or have been using these ototoxic drugs, you should schedule an appointment to have your hearing checked as soon as possible. It can be hard to detect loss of hearing at first because it progresses very slowly. But make no mistake: it can affect your happiness and health in ways you might not recognize, and you will have more possibilities for treatment if you recognize it early.

Questions? Talk To Us.